Editorials

Restarting antithrombotic drugs after gastrointestinal haemorrhage in people with atrial fibrillation

BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h6104 (Published 16 November 2015) Cite this as: BMJ 2015;351:h6104
  1. Daniel Lasserson, associate professor and senior interface physician in acute and complex medicine
  1. 1NIHR Oxford Biomedical Research Centre, Department of Geratology, Oxford University Hospitals NHS Foundation Trust, John Radcliffe Hospital, Headington, Oxford OX3 9DU, UK
  1. Daniel.Lasserson{at}ouh.nhs.uk

Still a difficult decision, probably best taken once the high risk early period has passed

Thromboembolic stroke due to atrial fibrillation has a high case fatality and is more disabling than stroke from other causes.1 The optimal antithrombotic strategy in atrial fibrillation is with anticoagulation,2 and although antiplatelet treatment is no longer recommended3 evidence suggests it is still used in practice.4 All antithrombotic treatments increase the risk of major bleeding (defined as requiring hospital treatment), with gastrointestinal and intracranial haemorrhage being the commonest.5 As the incidence of atrial fibrillation is increasing,6 with a major bleeding risk of 5% per year during treatment,5 there will be more and more patients with atrial fibrillation in the future with antithrombotic associated bleeding.

The linked paper by Staerk and colleagues (doi:10.1136/bmj.h5876) provides evidence to try to resolve the dilemma faced by both patient and doctor in the setting of successful resuscitation and stabilisation after antithrombotic associated gastrointestinal haemorrhage. …

View Full Text

Sign in

Log in through your institution

Free trial

Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
Sign up for a free trial

Subscribe